Besides contraindications for a drug, the drug’s profile in the drug manual also provides the nurse with the pharmacologic response of the drug (see Chapter (Drug Action and Drug Interactions) )— how the drug works in the body. Knowing this, the nurse can assess the patient to determine if the patient’s body will be able to metabolize and eliminate the medication.
Here are the areas that the nurse needs to consider:
The patient must be able to absorb the medication. For example, PO medication is absorbed in the GI tract (stomach and small intestine). A patient with GI disturbances such as vomiting or diarrhea will not be able to absorb the medication.
Once absorbed, the medication must be distributed throughout the body. In order for this to occur, some drugs must bind to protein, which carries drug particles through the veins and arteries. If the patient has low protein levels, some drug particles are unable to bind to the protein and the unbound drug particles are free drug which can possibly result in a toxic effect.
For example, Dilantin binds to albumin. If the patient has a low albumin level, there will be less Dilantin bound to protein. The patient will be receiving the proper therapeutic dose but because much of it is not bound to protein, the serum levels of free drug will be too highcausing toxicity.
The liver breaks down drugs so they can be excreted from the body. If the patient’s liver isn’t functioning properly, then the drug particles are not metabolized and cannot be excreted from the body. This results in a buildup of the drug and can possibly cause toxicity in the patient. It is important to remember that inadequate liver function is not always caused by liver disease. Age influences liver function. For example, newborns have an immature liver while the elderly have decreased liver function.
The kidney is the main organ that excretes medication although some medication is excreted in bile, feces, respiration, saliva, and sweat. The patient is unable to excrete drugs if these routes are not functioning properly. The nurse should be aware of the route in which the drug is excreted from the body and then determine if that route is fully functional before administering the medication to the patient. In addition to the pharmacologic response of the drug, the nurse must also assess other aspects of the patient and the medication. These are:
The very young and the elderly are more sensitive to drugs than the average adult because there is a decrease in gastric secretion resulting in poor absorption through the GI tract. The elderly are particularly sensitive to barbiturates and central nervous system depressants. Therefore, it is critical that the nurse assess the patient’s age before administering medication and carefully monitor very young and elderly patients afterwards for adverse side effects.
The prescriber might order medication given at the recommended dose. However, the recommended dose is typically for a patient whose body weight is within the average range (70 kg for an adult). The medication might have a different effect if the patient’s body weight falls outside this range. For example, the recommended dose might be too strong for a very thin patient resulting in a toxic effect. Likewise, the recommended dose might be too low for an obese patient and never reach the therapeutic level. This is particularly important to assess when administering medications such as antineoplastics (anti-cancer drugs) where a low therapeutic level can have a non-therapeutic effect for the patientresulting in an undesirable outcome. Using body weight to determine drug dose will avoid this problem.
Genetic factors might have a serious influence on the response to a drug. Depending on the medication, a patient might have a genetically based adverse reaction to the drug. Therefore, in assessing the patient, the nurse must determine if parents, siblings, or other close relatives have had an adverse reaction to the medication.
Medication must be given to the patient at the most opportune time during the day to assure that the therapeutic effect is attained. Some drugs are effective only if taken with meals while other medication cannot be taken with meals. Likewise, certain drugs are more effective if taken at bedtime.
Certain types of foods can adversely effect the drug’s therapeutic effect by increasing absorption, delaying absorption, and even preventing absorption of the medication. Furthermore, food may cause the patient to experience an adverse reaction as in the case with phenelzine sulfate (Nardil), which is an MAOmonoamineoxidase inhibitor anti-depressant. Nardil cannot be given with foods that use bacteria or molds in their preparation or for preservation of those that contain tyramine, such as cheese, sour cream, beer, wine, figs, raisins, bananas, avocados, etc. The nurse must assess if the drug has a contraindication with food and educate the patient about this food-drug interaction.
The nurse should be aware that the combination of drugs administered to the patient may have a negative effect. Some drugs when administered together might increase or decrease the therapeutic effectiveness of either or both medications by competing for the same receptor sites in the body. Furthermore, a combination of some medications produce toxicity or a fatal condition such as anaphylaxis. Sometimes there is more than one provider prescribing medications. The prescribers should be notified before medications are administered if there is a possibility of a drug-drug interaction.
Continued use of a medication might lessen the therapeutic effect of the drug because the patient’s body becomes tolerant of the medication. The nurse must assess the patient’s drug history and monitor the patient for signs and symptoms that the drug is having a therapeutic effect. One such example would be the absence of seizures if the patient is taking phenytoin (Dilantin), anantiseizure medication. Another concern is the drug buildup in the patient’s body. The patient may be unable to metabolize and excrete the medication as fast as new doses are administered. The result is a cumulative effect that can result in toxicity. The patient should be monitored for signs of drug build-up. For example, ataxia (muscular incoordination), nystagmus (rhythmic oscillation of eyes), and double vision are signs of toxic levels of Dilantin.
Pharmacology Related Tutorials
|Medical Terminology(Adaptive*) Tutorial|
Pharmacology Related Interview Questions
|Medical Terminology(Adaptive*) Interview Questions||Pharmacology Interview Questions|
|Clinical Research Interview Questions||Medical Cardiology Interview Questions|
|Pharmaceutical Quality Assurance Interview Questions||Medical School Interview Questions|
|Pharmacist Interview Questions||Paramedic Interview Questions|
|Clinical Laboratory Technician Interview Questions|
An Inside Look At Pharmacology
Drug Action And Drug Interactions
Pharmacology And The Nursing Process
Principles Of Medication Administration
Route Of Administration
Vitamins And Minerals
Fluid And Electrolyte Therapy
Nutritional Support Therapies
Antimicrobials— Fighting Infection
Nervous System Drugs
Cardiac Circulatory Medications
Disorders Of The Eye And Ear
All rights reserved © 2018 Wisdom IT Services India Pvt. Ltd
Wisdomjobs.com is one of the best job search sites in India.